Tornadoes · United States · Texas · 2006
F0 tornado, Vick, Texas, May 4, 2006
This F0 tornado ran 0.3 miles across Concho County on May 4, 2006, touching down at 4:46 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 4, 2006
- Touchdown
- 4:46 PM CDT (21:46 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Concho County
- Touchdown point
- 31.400, -100.270
- Lift-off point
- 31.400, -100.270
- Record number
- 465
What the Weather Service recorded
The tornado was a brief touch down that was observed by a storm chaser and a local volunteer fire fighter.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:25 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:55 UTC | 09:00 UTC | Severe Thunderstorm Watch | SJT |
| 20:25 UTC | 03:00 UTC | Severe Thunderstorm Watch | SJT |
| 21:28 UTC | 22:15 UTC | Severe Thunderstorm Warning | SJT |
| 00:29 UTC | 01:15 UTC | Severe Thunderstorm Warning | SJT |
| 00:55 UTC | 01:45 UTC | Severe Thunderstorm Warning | SJT |
| 00:57 UTC | 01:17 UTC | Tornado Warning | SJT |
| 01:44 UTC | 02:15 UTC | Tornado Warning | SJT |
| 02:11 UTC | 03:00 UTC | Tornado Warning | SJT |
| 02:55 UTC | 03:30 UTC | Tornado Warning | SJT |
| 03:00 UTC | 07:06 UTC | Severe Thunderstorm Watch | SJT |
| 03:29 UTC | 03:51 UTC | Severe Thunderstorm Warning | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 4, 3:32 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 4, 3:32 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 332 PM CDT THU MAY 4 2006 .UPDATE... UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH HEADLINE. && .PREV DISCUSSION... (ISSUED 132 PM CDT THU MAY 4 2006) SHORT TERM... ALL KINDS OF POSSIBILITIES FOR CONVECTION THIS AFTERNOON. THREE SURFACE BOUNDARIES IN THE AREA. COLD FRONT LOCATED ACROSS THE NORTHERN BIG COUNTRY...DRYLINE LOCATED NEAR A KINK-KFST LINE AND DEWPOINT GRADIENT/WEAK WARM FRONT LOCATED ALONG I-10. ALSO...UPPER LEVEL SPEED MAX OVER NORTHERN MEXICO WITH SOUTHWEST AND WEST CENTRAL TEXAS IN FAVORABLE LEFT EXIT REGION. THE 17Z LAPS DATA INDICATES SBCAPE VALUES OF 2500 TO 3500 J/KG OVER THE SOUTHERN CWFA AND CINH VALUES OF 80 TO 100 OVER SAN SABA AND MASON COUNTIES. SHOULD SEE SCT STORMS FIRE ACROSS WEST CENTRAL TEXAS AFTER 20Z. WITH STRONG INSTABILITY AND MODERATE SHEAR SHOULD SEE A FEW SUPERCELLS WITH THE MAIN THREATS BEING VERY LARGE HAIL AND DAMAGING WINDS...LATE THIS AFTERNOON AND TONIGHT. ISOLATED TORNADOES ARE POSSIBLE IF THE STORMS CAN INTERACT WITH LOW LEVEL BOUNDARIES AND GENERATE LOW LEVEL HELICITY. LOOKS LIKE AN MCS WILL DEVELOP BY 05/03Z AND MOVE EAST-SOUTHEAST ACROSS CENTRAL TEXAS. ALSO...LOCALLY HEAVY RAIN IS POSSIBLE. LONG TERM... A LITTLE BREAK FRIDAY MORNING...THEN SAME SETUP FOR FRIDAY AFTERNOON AND FRIDAY NIGHT. STRONG INSTABILITY AND STRONG SHEAR WILL BE PRESENT ACROSS THE AREA. ALSO...STRONGER UPPER LEVEL DYNAMICS WILL BE PRESENT ON FRIDAY AND FRIDAY NIGHT. SO STORMS WILL FIRE AGAIN FRIDAY AFTERNOON NEAR LEFT OVER BOUNDARIES...ESPECIALLY THE THURSDAY NIGHT MCS OUTFLOW BOUNDARY WHICH WILL BE LOCATED NEAR I-10. SEVERE WEATHER IS A GOOD BET AGAIN ON FRIDAY...ESPECIALLY ACROSS THE SOUTHERN HALF OF CWFA. CHC POPS ACROSS THE EASTERN HALF OF AREA ON SATURDAY...THEN MAINLY DRY WEATHER FOR SUNDAY THROUGH THURSDAY AS UPPER HEIGHTS BUILD...RESULTING IN MID LEVEL CAPPING. ALSO...ANOTHER GOOD SHOT OF COOL AIR MOVING SOUTH FOR NEXT THURSDAY AND FRIDAY. && .SJT WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 11 PM THURSDAY FOR THE FOLLOWING ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION... KIMBLE...MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...STERLING...SUTTON...AND TOM GREEN. && 21/14
Hazardous weather outlook, May 4, 2:28 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 228 PM CDT THU MAY 4 2006 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-051930- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 228 PM CDT THU MAY 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE WILL BE MODERATELY UNSTABLE THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO INITIALLY FORM ALONG A PREEXISTING OUTFLOW BOUNDARY ROUGHLY ALONG THE COLORADO RIVER. OTHER STORMS WILL LIKELY FORM NEAR THE DRYLINE OVER THE PERMIAN BASIN AND TRANS PECOS...AND DRIFT INTO WEST CENTRAL TEXAS DURING THE EVENING. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN...DAMAGING OUTFLOW WINDS AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE LOCALLY HEAVY RAIN THREAT WILL BE GREATEST FOLLOWING SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SIMILAR METEOROLOGICAL PATTERN IS ANTICIPATED FOR FRIDAY...THOUGH WITH STRONGER UPPER LEVEL SUPPORT. SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF WEST CENTRAL TEXAS AND MOST COMMON ALONG OLD OUTFLOW BOUNDARIES REMAINING FROM TONIGHT/S THUNDERSTORMS. LARGE HAIL WILL AGAIN BE THE PRIMARY SEVERE WEATHER THREAT. THE TORNADO THREAT MAY BE INCREASED ON FRIDAY...DUE TO INCREASED ATMOSPHERIC WIND SHEAR AND LOW LEVEL INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON AND EVENING... AND AGAIN ON FRIDAY. 14/21
In the hours before
Local storm report, May 4, 12:33 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
1233 PM CDT THU MAY 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL HOBBS 32.78N 100.59W
05/03/2006 E0.88 INCH FISHER TX LAW ENFORCEMENT
1055 PM HAIL ROTAN 32.85N 100.46W
05/03/2006 E0.88 INCH FISHER TX FIRE DEPT/RESCUE
NICKEL HAIL AND 50 MPH WINDS
1103 PM HAIL HOBBS 32.78N 100.59W
05/03/2006 E0.75 INCH FISHER TX LAW ENFORCEMENT
1112 PM TSTM WND GST 5 NW STAMFORD 32.99N 99.86W
05/03/2006 M61.00 MPH HASKELL TX BROADCAST MEDIA
1130 PM TSTM WND GST 5 N WEINERT 33.40N 99.67W
05/03/2006 E60.00 MPH HASKELL TX LAW ENFORCEMENT
1149 PM HAIL 4 S HOBBS 32.73N 100.59W
05/03/2006 E1.00 INCH FISHER TX LAW ENFORCEMENT
1213 AM HAIL CAPITOLA 32.62N 100.49W
05/04/2006 E1.00 INCH FISHER TX LAW ENFORCEMENT
1235 AM HAIL TYE 32.45N 99.87W
05/04/2006 E0.75 INCH TAYLOR TX BROADCAST MEDIA
1239 AM HAIL 3 E HAWLEY 32.61N 99.76W
05/04/2006 E1.75 INCH JONES TX BROADCAST MEDIA
0206 AM HAIL 2 SW ROSCOE 32.43N 100.56W
05/04/2006 E0.88 INCH NOLAN TX AMATEUR RADIO
&&
JBRAZZELThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
9.8 hours before the tornado, 193 km from the path. May 4, 2006.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -279 J/kg
- Surface CAPE
- 447 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 4.4 K/km
Midland Regional, TX (KMAF), 00:00Z
2.2 hours after it, 193 km from the path. May 5, 2006.
- Mixed-layer CAPE
- 1712 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 2455 J/kg
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.0
- 0-3 km lapse rate
- 9.4 K/km
The radar
The San Angelo radar (KSJT), 21 km away, was scanning. The volume nearest the touchdown began at 21:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:39 UTC | HAIL 0.88 | 2 N Eola | Concho, TX | |
| 21:46 UTC | TORNADO | 3 N Vick | Concho, TX | BRIEF LANDSPOUT |
| 21:46 UTC | TORNADO | 3 N Vick | Concho, TX | BRIEF LANDSPOUT TORNADO OBSERVED BY A STORM CHASER AND FIRE FIGHTER. END TIME WILL BE 450 PM WITH A WIDTH OF 20 YARDS AND A PATH LENGTH OF THREE TENTHS OF A MILE LONG TOWARDS THE EAST. TORNADO RATED F0. |
| 22:04 UTC | HAIL 1 | 5 S Lowake | Concho, TX | |
| 22:31 UTC | HAIL 0.88 | 2 S Ballinger | Runnels, TX | |
| 22:35 UTC | HAIL 1.75 | 5 S Ballinger | Runnels, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 4, 2006
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.